Acne vulgaris (AV) is a common dermatological condition affecting millions worldwide, prompting the search for effective treatments.

Among the arsenal of medications available, clindamycin, a lincosamide antibiotic, stands out for its efficacy and usage patterns.

In 2020, it was ranked as the 125th most prescribed medication in the United States. Its topical formulations, often combined with benzoyl peroxide or a retinoid, are a cornerstone in AV management.

Despite its widespread use, concerns regarding adverse gastrointestinal (GI) events (AEs) associated with oral and topical clindamycin have been noted. This blog post aims to shed light on the real-world incidence of GI AEs with topical clindamycin, focusing on its safety profile when used for AV treatment.

Investigating the Safety of Topical Clindamycin

A thorough review of safety data was conducted, encompassing published literature on PubMed® (including case reports, clinical trials data, and retrospective data), previously unpublished worldwide pharmacovigilance data (spanning from January 1, 1900, to December 31, 2022), and two unpublished retrospective cohort studies utilizing US electronic medical records (EMR; from January 1, 2011, to January 31, 2019).

The primary focus was on identifying the incidence of inflammatory bowel disease (IBD) and other GI AEs following the use of topical clindamycin, either as monotherapy or in combination with other treatments for AV.

Findings on GI Adverse Events

Findings on GI Adverse Events - Safe Therapeutics

The investigation revealed a remarkably low incidence of GI AEs associated with topical clindamycin:

  • Published Case Reports: Only four case reports of topical clindamycin-associated GI AEs were identified, all published between 1981 and 1997.
  • Clinical Trials Data: In eight pivotal phase 3 clinical trials of topical clindamycin (monotherapy or combination treatment for AV), GI-related AEs were reported in only 1.4% of treated participants (38 out of 2,672 individuals).
  • Pharmacovigilance Data: The rate of GI-related adverse drug reactions with topical clindamycin-containing products was found to be 0.000045% (64 out of 141,084,533).
  • Retrospective Prescription Data: No reports of colitis were found among 1,124 patients estimated to have received topical clindamycin prescriptions between 1977 and 1980. Additionally, retrospective EMR studies showed that the prescription of topical clindamycin for AV treatment was consistent among patients with or without a history of IBD. Among patients with AV prescribed topical clindamycin, only three (0.02%) incident cases of pseudomembranous colitis were reported within 30 days, with none of these cases having a history of IBD.

Conclusions: A Reassuring Safety Profile

The comprehensive review of available data provides reassuring evidence regarding topical clindamycin’s safety in treating acne vulgaris.

The incidence of GI events, including colitis and pseudomembranous colitis, in patients exposed to topical clindamycin, is extremely low, irrespective of their IBD history. This finding underscores the importance of considering topical clindamycin as a viable and safe option for managing acne vulgaris, with minimal concern for GI adverse events.

This information offers a solid foundation for making informed decisions for healthcare providers and patients navigating the complexities of acne treatment. While the risk of GI AEs with topical clindamycin appears minimal, it remains essential for practitioners to monitor patients for any adverse reactions and for patients to report any concerning symptoms promptly.

By doing so, the management of acne vulgaris can be optimized, ensuring both efficacy and safety in treatment strategies.